New Mexico, 2016Hail in New Mexico, May 21, 2016
May 21, 2016 · NWS ABQ · 8 events in 3 counties and zones
A sharp dryline sloshing westward along the New Mexico and Texas state line and strong winds aloft on the 21st provided the focus for strong to severe thunderstorms. The strongest storms rolled through the area from Portales to Clovis and Pleasant Hill where lots of quarter to half dollar size hail was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sharp dryline sloshing westward along the New Mexico and Texas state line and strong winds aloft on the 21st provided the focus for strong to severe thunderstorms. The strongest storms rolled through the area from Portales to Clovis and Pleasant Hill where lots of quarter to half dollar size hail was reported. No significant damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 2:45 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, May 21, 2:45 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
345 PM MDT SAT MAY 21 2016
.SYNOPSIS...
A few strong to severe storms are possible near the Texas border
through the evening. Elsewhere, dry and breezy to windy
conditions will be the rule. On Sunday, storm chances across the
east lessen further, but the winds will be in store once again.
Not much change expected for Monday, Tuesday and Wednesday either
as a mid level dry slot keeps the weather dry with afternoon
winds. A weak storm system looks to cross northern New Mexico on
Thursday, but even this system does not bring significant
precipitation chances with it.
&&
.DISCUSSION...
Dryline has set up shop in far eastern NM this afternoon as
expected. Clouds continue to bubble along it and expect storms to
develop along it at any time. Opted to include Union County in the
watch as dewpoint actually increased as winds backed to the SSE
earlier this afternoon. Some of that moisture as mixed out now but
still a healthy Td gradient between KRTN and KCAO as of this writing.
Hail and gusty winds will be the main threats with these storms.
Also across the northeast, we have seen winds just breach wind
advisory criteria at times this afternoon. Due to the marginal
nature of the wind speeds, and the severe tstm watch already in
Union Co., will not issue a wind advisory and confuse the issue.
Tonight, expect the dryline to slosh back westward, again perhaps a
little farther than models predict. However, given a bit more
westerly component to the winds on Sunday afternoon, combined with
the dry slot pushing thru the remainder of the area, expect the
dryline to mix farther east, likely at least to the Texas border,
before storms develop. Kept a 10 PoP in the far east on Sunday, but
suspect most, if not all, of the activity will be east of the
border. Therefore, dry and breezy conditions will be the rule,
though windier conditions will be felt across the NE, much like
today.
Starting Sunday and continuing through the middle of next week,
temperatures will vary little. Below normal tempeatures will be the
rule across the west, near normal across central areas, and just
above normal across the east. The dry slot will keep precip chances
nil, though by Wednesday afternoon, some mid level moisture will
work into the northwest, perhaps resulting in some virga.
The next upper level low will likely weaken into an open wave as it
crosses northern NM on Thursday. Some light precip is possible
across the north, but nothing significant is expected. Temperatures
will lower a few to several degrees across the board as a result of
this system though. Models continue to diverge thereafter with
regards to the upper level pattern, but no big storm systems appear
to be on the horizon.
34
&&
.FIRE WEATHER...
Strong to severe thunderstorms will impact areas along the New
Mexico/Texas border this afternoon into the late evening.
Potential heavy rain footprints, frequent cloud to ground
lightning, hail and erratic winds will accompany storm activity.
Gusty south to swly winds will gradually taper down tonight.
Overnight recoveries will be good to excellent along the eastern
borders and SE Plains. Early morning low clouds and fog
development will favor those areas as well.
Chances for dryline storms will continue to favor the far SE
Plains Sunday as the dryline sloshes back and forth along the
Texas border. Meanwhile, a strong upper level low is churning over
the NW Pacific U.S. which will set us up for several days of dry
and windy conditions across much of the state accompanied by daily
fire weather concerns in the east.
Drier air will begin filtering into the state Sunday, lowering MinRH
values below 15 percent. Temperatures will be near/above normal east
of the Central Mountain Chain with below normal readings along and
west of the mountain chain. Critical fire weather conditions will
persist across high terrain areas but mainly east of the Central
Mountain Chain where max haines of 5 to 6 values and stronger SW
winds will persist. Though atmosheric conditions suggest critical
fire weather conditions, green up and recent rains will preclude a
fire weather watch at this time.
Temperatures will remain near/above normal in the east, below
normal central and west Monday through Wednesday as drier air and
gusty SW winds persist. Although temperatures look to fall below
seasonal norms on Thursday, continue anticipating fire weather
concerns across eastern areas as the upper level low dives
southward into Arizona before crossing over northern New Mexico
and central Colorado on Friday. Continue to watch the Wednesday
and Thursday timeframe for potential fire weather watches as the
vegetation continues to dry out through mid week. Temperatures
look to fall below normal areawide by Friday as wetting rain/high
mountain snow chances favors the northern tier late Thursday into
Friday because of wrap around energy from the upper level low.
Look for gusty winds to become W/NW late Friday into Saturday as
well.
Expect excellent vent rates areawide Sunday through Thursday, with
conditions deteriorating across the far north central Mountains
on Friday. Look for 5 and 6 haines values areawide Monday through
Thursday, except for spotty lower values in the Northern Mountains
on Thursday. 5 and 6 haines values will favor central and southern
areas by Friday. Good to excellent recoveries will remain in the
SE Plains on Saturday but fall to fair values areawide Sunday
through Thursday, with a slight increase in values across the NE
Plains on Friday.
32
&&
.AVIATION...
18Z TAF CYCLE
Dryline storms will favor the SE and far E Plains this aftn around
21z. Decided at add VCSH for TCC and ROW just in case of storm
development west of those sites. There could also be a possibility
of gusty to erratic winds near TS activity. Low cigs could also
impact eastern areas after midnight with the greatest confidence
at ROW around 10z. Otherwise, expect VFR cigs elsewhere with
breezy to windy S/SW winds this aftn with 25 to 35 kt gusts.
32
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 47 75 42 75 / 0 0 0 0
Dulce........................... 39 69 33 69 / 0 0 0 0
Cuba............................ 39 72 36 72 / 0 0 0 0
Gallup.......................... 41 71 36 73 / 0 0 0 0
El Morro........................ 36 67 34 68 / 0 0 0 0
Grants.......................... 38 74 35 74 / 0 0 0 0
Quemado......................... 43 71 39 72 / 0 0 0 0
Glenwood........................ 46 78 47 79 / 0 0 0 0
Chama........................... 33 64 31 63 / 0 0 0 0
Los Alamos...................... 48 72 43 72 / 0 0 0 0
Pecos........................... 44 73 42 72 / 0 0 0 0
Cerro/Questa.................... 40 70 35 69 / 0 0 0 0
Red River....................... 37 58 32 56 / 0 0 0 0
Angel Fire...................... 31 65 30 64 / 5 0 0 0
Taos............................ 39 72 34 70 / 0 0 0 0
Mora............................ 44 71 39 70 / 5 0 0 0
Espanola........................ 48 78 45 77 / 0 0 0 0
Santa Fe........................ 47 72 44 71 / 0 0 0 0
Santa Fe Airport................ 46 77 43 76 / 0 0 0 0
Albuquerque Foothills........... 53 80 51 80 / 0 0 0 0
Albuquerque Heights............. 54 82 53 82 / 0 0 0 0
Albuquerque Valley.............. 50 83 51 83 / 0 0 0 0
Albuquerque West Mesa........... 51 82 50 82 / 0 0 0 0
Los Lunas....................... 50 83 50 84 / 0 0 0 0
Rio Rancho...................... 51 82 50 81 / 0 0 0 0
Socorro......................... 52 86 54 85 / 0 0 0 0
Sandia Park/Cedar Crest......... 50 75 45 75 / 0 0 0 0
Tijeras......................... 49 80 46 80 / 0 0 0 0
Moriarty/Estancia............... 44 76 41 76 / 0 0 0 0
Clines Corners.................. 45 75 42 75 / 0 0 0 0
Gran Quivira.................... 49 76 47 77 / 0 0 0 0
Carrizozo....................... 52 80 54 82 / 0 0 0 0
Ruidoso......................... 47 75 48 75 / 0 0 0 0
Capulin......................... 47 76 41 74 / 5 5 5 5
Raton........................... 44 79 42 77 / 5 5 5 5
Springer........................ 45 80 44 79 / 5 0 5 0
Las Vegas....................... 46 76 43 74 / 5 0 0 0
Clayton......................... 52 84 51 84 / 10 5 5 0
Roy............................. 50 80 46 79 / 5 0 0 0
Conchas......................... 57 87 54 87 / 5 0 0 0
Santa Rosa...................... 53 86 52 86 / 5 0 0 0
Tucumcari....................... 59 91 54 91 / 20 5 5 0
Clovis.......................... 58 88 53 90 / 20 10 5 0
Portales........................ 59 88 54 90 / 20 10 5 0
Fort Sumner..................... 57 87 55 88 / 5 5 5 0
Roswell......................... 58 94 55 94 / 5 5 0 0
Picacho......................... 53 87 52 87 / 5 0 0 0
Elk............................. 51 80 51 81 / 5 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
34
Hazardous weather outlook, May 21, 5:03 AM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT MAY 21 2016
NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF ISOLATED STRONG OR MARGINALLY SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS PORTIONS OF
THE EASTERN PLAINS...EAST OF A TUCUMCARI TO ROSWELL LINE. STRONG
GUSTY WINDS AND HAIL WILL BE THE MAIN CONCERNS WITH THESE STORMS.
BREEZY TO AT TIMES WINDY CONDITIONS ALONG WITH LOW AFTERNOON AND
EARLY EVENING HUMIDITY WILL BE IN PLACE THIS AFTERNOON...MAINLY
ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE FIRE WEATHER
FORECAST AREA...HOWEVER RECENT VEGETATIVE GREEN UP AND MOISTURE
MAY MITIGATE TO A DEGREE THE RISK OF RAPID FIRE GROWTH IF THERE
ARE ANY FIRE STARTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT CHANCE OF ISOLATED STRONG OR MARGINALLY SEVERE
THUNDERSTORMS WILL EXIST AGAIN LATER SUNDAY AFTERNOON OR EVENING
VERY NEAR THE TEXAS LINE. STRONG GUSTY WINDS AND HAIL WILL BE THE
MAIN CONCERNS WITH THESE STORMS.
BREEZY TO AT TIMES WINDY CONDITIONS ALONG WITH LOW AFTERNOON AND
EARLY EVENING HUMIDITY WILL BE IN PLACE THROUGH THURSDAY...MAINLY
ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE FIRE WEATHER
FORECAST AREA...HOWEVER RECENT VEGETATIVE GREEN UP AND MOISTURE
MAY MITIGATE TO A DEGREE THE RISK OF RAPID FIRE GROWTH IF THERE
ARE ANY FIRE STARTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
Hail, Roosevelt
- When
- May 21, 4:14 PM MST to 4:17 PM MST
- Where
- Roosevelt County, 2.69 mi NE of Portales Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -103.380
Pea size hail started in Portales around 508 pm MDT then grew to quarter size at 514 pm MDT.
Hail, Roosevelt
- When
- May 21, 4:15 PM MST to 4:17 PM MST
- Where
- Roosevelt County, 1.71 mi W of Portales
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -103.360
Very brief period of quarter size hail at home in Portales.
Hail, Roosevelt
- When
- May 21, 4:19 PM MST to 4:29 PM MST
- Where
- Roosevelt County, 2.94 mi NE of Portales
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.215, -103.301
Quarter size hail near Portales.
Hail, Curry
- When
- May 21, 5:19 PM MST to 5:24 PM MST
- Where
- Curry County, Clovis
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -103.200
Penny size hail in Clovis.
Hail, Curry
- When
- May 21, 5:25 PM MST to 5:30 PM MST
- Where
- Curry County, 2.38 mi ENE of Clovis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.420, -103.160
Quarter size hail near Clovis.
Hail, Curry
- When
- May 21, 5:46 PM MST to 5:50 PM MST
- Where
- Curry County, 1.14 mi W of Pleasant Hill
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.520, -103.090
Half dollar size hail near Pleasant Hill.
Hail, Curry
- When
- May 21, 6:04 PM MST to 6:08 PM MST
- Where
- Curry County, 4.84 mi N of Pleasant Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.590, -103.070
Nickel size hail near Pleasant Hill.
Hail, Quay
- When
- May 21, 9:45 PM MST to 9:50 PM MST
- Where
- Quay County, 0.9 mi SSE of Tucumcari
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.158, -103.725
Quarter size hail in Tucumcari.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornadoes and Flash Flooding in Kansas, May 21, 2016EF0 · 17 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Flash Flood and Damaging Winds in North Carolina, May 21, 2016$2,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
- Hail and Damaging Wind in Wyoming, May 21, 20161.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625921, 625923, 625924, 625926, 625927, 625928, 625929, 625930.